Skip to main content
main-content

01.12.2006 | Original Article | Ausgabe 6/2006

Cancer Chemotherapy and Pharmacology 6/2006

Radiation recall phenomenon secondary to capecitabine: possible role of thymidine phosphorylase

Zeitschrift:
Cancer Chemotherapy and Pharmacology > Ausgabe 6/2006
Autoren:
Muhammad Wasif Saif, Glenda Black, Martin Johnson, Suzanne Russo, Robert Diasio

Abstract

Background: The first reported case of radiation (XRT) recall related to capecitabine described dermatitis in a previously radiated field in a breast cancer patient (Ortman; JCO). We previously reported the first case of recall syndrome manifesting as diffuse gastritis and duodenitis related to capecitabine with prior XRT with 5-FU in a pancreatic cancer patient (Saif; JARCET). We report here another pancreatic cancer patient with a radiation recall receiving capecitabine following capecitabine-XRT. Patients and methods: From April 2004 to June 2005, 20 patients with locally advanced pancreatic adenocarcinoma were treated with capecitabine 1,600 mg/m2 daily with concomitant radiation (5040cGy) Monday–Friday (weekends off) for a total of 6 weeks, followed by capecitabine 2,000 mg/m2 daily for 14 days every 3 weeks. One male patient with tumor in the neck and body of pancreas and not infiltrating the duodenum dropped hemoglobin to 7.3 g/dl at the end of the ninth week, and melena on rectal examination. Specimen of primary pancreatic ductal adenocarcinoma was obtained via EUS-guided biopsy before starting XRT on day 1 and utilized for RNA extraction. TP mRNA level was determined by real-time quantitative PCR (RT-Q-PCR). Results: Upper endoscopy revealed gastritis consistent with radiation toxicity. Colonoscopy was negative. Transfusion of three units of packed red blood cells (PRBCs) was given. The dose of capecitabine was reduced by 25%. His anemia continued to progress, a CT scan revealed 39% decrease in the tumor size (PR). Analysis of tumor specimen prior to the start of capecitabine-XRT showed TP expression of 183.16 (high). In addition to TP, DPD was 7.40, and TNF-alpha 4,114.56. Conclusion: We believe this case to be the second case of radiation recall presenting as diffuse gastritis in a patient receiving capecitabine after previous treatment with XRT. Further studies, including the role of TP are warranted into the pathogenesis of this unique phenomenon.

Bitte loggen Sie sich ein, um Zugang zu diesem Inhalt zu erhalten

★ PREMIUM-INHALT
e.Med Interdisziplinär

Für Ihren Erfolg in Klinik und Praxis - Die beste Hilfe in Ihrem Arbeitsalltag als Mediziner

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de.

Weitere Produktempfehlungen anzeigen
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 6/2006

Cancer Chemotherapy and Pharmacology 6/2006 Zur Ausgabe
  1. Sie können e.Med Innere Medizin 14 Tage kostenlos testen (keine Print-Zeitschrift enthalten). Der Test läuft automatisch und formlos aus. Es kann nur einmal getestet werden.

Neu im Fachgebiet Onkologie

Mail Icon II Newsletter

Bestellen Sie unseren kostenlosen Newsletter Update Onkologie und bleiben Sie gut informiert – ganz bequem per eMail.

Bildnachweise